MPN Voice
3,289 members4,966 posts

50mg prednisone steroid

I’ve just been prescribed a 7 day course of the steroid Prednisone.

I’ve now read that a side effect is that it increases platelets!!!!

Is this correct.?

I have ET

12 Replies
oldestnewest

Hi do not think it’s a problem as it is only for seven days, have they prescribed for a chest infection if so they do work really well, better than going on antibiotics. The doc must know about your condition so would prescribe otherwise.

Jean

1 like
Reply

Hi Jean

The dr who prescribed it was an on-call ent Dr at the hospital, the nurse practitioner who phoned while I was there didn’t tell him about my ET . She only told him about my hypothyroidism.

Also, whilst writing, I have 6 monthly steroid injections for my osteoarthritis in my knees.

The consultant gives me “ man size doses” , as he calls them so wouldn’t these make my platelets go up anyway?

Thing is, my platelets stayed just a little above 400 for at least 5 years and I was just kept on baby aspirin.

Then 4 years ago I started having regular steroid injections. Started out low dose injections but then they were increased up.

It maybe coincidence, but since having these injections, my platelets started rising and finally they reached 550 three years ago and so I was put on HU which are now causing me a lot of problems with my skin( bleeding under the skin and tearing skin)

My hair is getting very thin since being in HU and I’ve lost 8 teeth through it affecting my gums.

So now, after reading that steroids do affect platelets, I’m thinking maybe it the injections increading them.

Reply

Oh gosh not nice, when I had my total knee replacement I was given steroid injections for the pain which helped for a while had about three over a space of time, I also am on Thyroxin, and found that when I was having the steroid injections my skin, hair and nails all went very thin it was quite distressing, and if I knocked myself the bleeding under the skin was really bad and sometimes my skin started to crack, bleed and weep. Once they stopped the steroid injections and lowered my dose of Thyroxin it all started to improve, and for me I have no problem with the Hydroxy. I do know that Thyroxin can also cause these problems as well especially if you are on a high dose, mine now has been put all the way down to 75mg any higher and boy do I have problems.

I now make sure that I use an Aloe Vera body cream daily, Estée Lauder for my face, L’Oréal thickening shampoo, and conditioner, and also use a thickening mouse on my hair when blow drying. And my nails I use Dr Lewwins renunail treatments and hand cream these have all improved my hair, skin, and nails over a period of time, the other thing is when doing housework, I wear cotton gloves just in case I bang my hands this really works, and of course rubber gloves when hands are in the water.

I do really feel for you not knowing which of the drugs is causing the problems, can you not speak with your GP or Haematologist just maybe they could try you on something else.

I really hope that you can get it all sorted out, especially the steroids I know they work, but not at the expense of your well being.

Take care

Jean x

5 likes
Reply

Thank you jean that’s really helpful. I appreciate your response so will talk to my Gp about it and Haemo .

Regards

Rose

Reply

Hi I was originally on predisolone steroid tablets when I first started with my enlarged liver and spleen with high reticulate account and raised bilirubin

They thought I had haemolytic anaemia prior to my ET as all my tests was negative due to chemicals at work which caused severe and unusual symptoms

I was on 15 a day to start and reduced of gradually but had no effect

They didn’t raise my platelets though just a strange feeling of a woozy head

2 likes
Reply

Thank you.i will

Reply

Sorry I only have a minute so just responding to question on platelets. You should tell your hematologist. Steroids make mine rise. Katie

2 likes
Reply

Thank you. I will tell heamo and gp

Reply

Hi ! I agree with "Superwoman" :) I've had it for more than 10 years. Just see to that you drink loads of water. Prednisone is a quick in and quick out drug. Don't worry.

One of its side effects is that it works as a real mood riser. The first time I had it I was slightly euphoric for weeks--lol.

Do you get it for your joints ???

Good wind--I'm sure you'll go through it without any scratches !

Greetings Yarrowleaf

2 likes
Reply

I do have regular injections for my joints as my consultant said I’m 10 years off needing a knee replacement but now I’m wondering if it’s having these regular steroid injections is what is pushing my platelets up as I’ve read thatcsteroud do increase platelets .

1 like
Reply

I always remind doctor to check if it goes with ET and treatment that I am on. And you will be surprised that they find it does not go well and have to proscribe something else.

Wishing you well

2 likes
Reply

I often have wondered what it is that cause doctors' avoidance of helpful knowledge ????? I'm linked to a university hospital, myself. The doctors are so " ignorant of sound and helpful knowledge" that I feel the greatest lust for screaming :p

I'm working with "food bactereology" and I'm constantly curious and constantly learning--- why aren't doctors-- who's job is even more important that my own be that ?

I think it's time for us to shout louder--to demand at least minimal knowledge about side effects !!!

My own number of platelets are on a constant 450. I have done everything to "rock" them-- but they immovable (laughing!)

Only 1 side effect is "legal" among doctors linked to MPN patients in Denmark :: Flue symptoms !!!!!! I can't find out whether they are silly or they are ignorant. Almost all of us suffer from exhaustion, panick attacks, nightmares, depressions, ruined skin, nails, teeth, cartilage and joints--in different grades of strength--or at least, some of them.

So why are they surrounded by silence ?

None of the "medicines/cures" are new.

I not sure why your platelets go op, but I could guess a second time and suggest--: Simple exhaustion :) But 550 aint too bad ! I lived with 1200 for many years. The doctors didn't even react, so I just saw to have loads of full milk, strong coffee and baby asperin. This cure was used in the old days.

Do you have Pegasys or one of the other cures ?

Why can't you have your knees fixed ???

2 likes
Reply

You may also like...